[Skip to Content]

Adderall Abuse

Adderall Abuse

Adderall (or amphetamine, dextroamphetamine) is typically used to treat attention deficit hyperactivity disorder and narcolepsy. Like other stimulant drugs, Adderall directly affects the mesolimbic “reward” pathway in the brain.

A common street name for the drug is Peaches.

Side effects include increased blood pressure, stroke, heart attack, decreased appetite, changes in vision, behavioral changes, and even sudden death.

Adderall abuse has progressively increased among college students because it creates a high that can last for 48 hours. It is most commonly referred to as “the study drug” and has a high risk of being abused. Long-term use always leads to low-dose dependence.

Adderall use should not be stopped all at once and should be reduced slowly in a medically supervised detox environment to ensure patient safety. Withdrawal can cause psychosis, aggressiveness, and hallucinations. Severe withdrawal symptoms include heart failure, seizures, and even death.

Signs of Adderall Abuse:

  • Consuming a higher dosage than prescribed by the doctor
  • Taking Adderall for non-medical purposes
  • Developing an increased tolerance for Adderall

Signs of an Adderall Overdose:

  • Restlessness
  • Tremors
  • Muscle twitches
  • Rapid breathing
  • Confusion
  • Hallucination
  • Panic
  • Dark urine

 

For help with prescription drug abuse, call Fort Lauderdale Behavioral Health Center at 800.585.7527. We are open 24 hours a day, 7 days a week.